In the short term, recreational drug use can be dangerous. Street drugs might be cut with other substances that cause adverse chemical interactions in the body. Without a box or pamphlet that indicates dosage, it is also impossible to tell how potent a street drug is. A substance could be more highly concentrated than anticipated, or you could overestimate how many hits your body can handle. In these cases—especially with cocaine, heroin, and prescription painkillers—recreational use can lead to an overdose.


Disclaimer: Any information found within our website is for general educational and informational purposes only. Such information is not intended nor otherwise implied to be medical or legal advice by Student Caffé Corporation. Such information is by no means complete or exhaustive, and as a result, such information does not encompass all conditions, disorders, health-related issues, respective treatments, or recovery plans. You should always consult your physician, other health care provider, or lawyer to determine the appropriateness of this information for your own situation or should you have any questions regarding a medical condition, treatment or recovery plan, or legal situation. Click to read the full disclaimer.

What is an overdose?

An overdose describes what happens to your body when it is overwhelmed by a heavy or toxic amount of a drug (or multiple drugs). In the worst cases, they are lethal, but even if they don’t kill you, they can result in comas and/or permanent damage to the heart, kidneys, brain, or other vital organs.

How common are overdoses?

No one sets out to overdose from recreational drug use, but unfortunately, over 25,000 people in the United States died from prescription drug overdoses in 2014. The CDC also reports that over 17,000 people died from street drug overdoses.

What does an overdose look like?

Not all substances behave similarly, and not all bodies are wired similarly, so overdoses affect people differently. Sometimes, in particularly scary situations, they are accompanied by very few symptoms. They may include any of the following:

Depressant overdoses, including alcohol poisoning (an overdose of alcohol), slow—or in the worst cases, stop—the function of the central nervous system.

  • Irregular breathing (shallow, slow, or stopped)
  • Blue lips or fingernails, which indicate lack of oxygen
  • Confusion
  • Slurred speech
  • Slowed heart rate
  • Vomiting, nausea, and/or diarrhea
  • Choking or gurgling noises
  • Loss of consciousness
  • Lack of response to stimuli (e.g., no response when you call their name, touch them, or try to wake them up)

Stimulant overdoses are not often portrayed in movies or television. Some people may not know that it is possible to overdose on speed, for example. Stimulant overdoses increase the risk of heart attack, stroke, and seizure.

  • Irregular breathing (shallow, slow, or stopped)
  • Blue lips or fingernails, which indicate lack of oxygen
  • Confusion
  • Slurred speech
  • Rapid heart rate
  • Rapid pulse
  • Chest pain
  • Headache
  • Tremors or shakiness
  • Amphetamine psychosis (anxiety, hallucinations, panic, paranoia)
  • Seizures
  • Loss of consciousness

What are the legal repercussions of seeking treatment for an overdose?

If you think someone has overdosed on anything—OTC medications, illicit drugs, alcohol—get help immediately.

Some people are afraid of legal repercussions, so they decide not to call 911. This is a huge mistake which leads to many deaths. First and foremost, when you call to request an ambulance, the police will not be dispatched unless someone has died at the scene or paramedics feel threatened by the situation once they arrive. Avoiding this is simple: Call an ambulance as early as possible. Not only will your friend have the best chance of survival, but the police will not need to be involved. Once the ambulance arrives, cooperate with emergency services so that they feel safe and supported as they try to save your friend’s life. Do not lie, act suspicious, or hide anything. If the paramedics feel secure at the scene, they will not call the police.

Additionally, many states have “Good Samaritan” laws that provide legal immunity if you seek help for yourself or a friend during an overdose. To receive immunity, you must have a reasonable concern that someone has overdosed and you must be seeking help in “good faith.” This means that you show concern by staying at the scene until help arrives and cooperating with emergency services. Sometimes, Good Samaritan policies do not apply if you were the person that provided the drugs, but it is still important to call for help. If you are indicted, your sentence may be shorter if you were the one to place the Good Samaritan call.

The extent of these laws varies state to state. Some protect in the case of controlled substance possession, alcohol-related crime, and possession of drug paraphernalia. The protections offered may be from formal charges, arrest, or prosecution. For detailed information on your state’s Good Samaritan policies, refer to LawAtlas.

Even if you do not live in a state in which Good Samaritan laws are enacted, seek help. Many colleges and campuses will do their best to protect you and the student in need, but immediate medical help is the priority. When someone’s health is on the line, you must act quickly.

How can an overdose be treated until an ambulance arrives?

When you call 911, keep the operator on the phone until the ambulance arrives. Meanwhile, if you can find a second phone, call campus emergency services as well. Campus paramedics or EMTs may be able to arrive at the scene more quickly than a regular ambulance. Help your friend get the fastest help available.

Talk to the 911 operator until the ambulance arrives. Give as much information about the situation as possible. Do you know what or how much your friend took? Did you find a pill bottle nearby? Let them know. Describe your friend’s condition and symptoms to the operator. You may be instructed to check for a pulse or perform CPR.

Sometimes, people choke or “snore” during overdoses because a substance has reduced the size of their airway. In these cases, you may need to roll your friend onto their side to facilitate breathing. Doing so may also prevent your friend from choking on vomit. If you are unsure what to do, consult with the 911 operator.

Stay with your friend until emergency personnel arrive, and do your best to help them. They may ask you questions to get a handle on the situation. Answer to the best of your ability.

Page last updated: 12/2016